Drug interactions between Advair Diskus and theophylline
|Advair Diskus (fluticasone/salmeterol)|
Interactions between your drugs
Applies to: theophylline and Advair Diskus (fluticasone / salmeterol)
Using theophylline together with salmeterol may increase cardiovascular side effects such as heart palpitations, increased heart and pulse rates, and blood pressure elevations. Combining these medications may also increase the risk of developing hypokalemia, or low blood potassium. Although the hypokalemia associated with these drugs is generally mild and does not cause problems, severe cases can occasionally lead to muscle weakness, paralysis, breathing and swallowing difficulties (due to muscle paralysis), and irregular heart rhythm. Side effects may be more likely if you are receiving salmeterol or similar medications in the nebulized, oral, or injectable form. In addition, these medications given orally or by injection may sometimes reduce the blood levels and effects of theophylline. You may need a dose adjustment or more frequent monitoring by your doctor to safely use both medications. Let your doctor know if your breathing worsens or you experience nausea, vomiting, constipation, abdominal cramping, confusion, dizziness, lightheadedness, fainting, muscle weakness, muscle cramps, numbness, tingling, rapid heartbeat, chest pain, and/or swelling in the legs or feet, as these may be symptoms of hypokalemia. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
Drug and food interactions
Applies to: theophylline
Both smoking and excessive caffeine consumption can alter the blood levels of theophylline, which may affect the dosing. Tobacco and marijuana smoke (including secondhand exposure) generally reduces, while caffeine increases, blood levels. In addition, caffeine is a stimulant and may add to the side effects of theophylline such as headache, insomnia, and increases in blood pressure and heart rate. It is best to avoid smoking and to limit caffeine consumption during theophylline therapy. Talk to a healthcare professional if you have any questions or concerns. If you start smoking or undergo smoking cessation, your doctor may need to monitor your blood levels more closely to determine if you need a dose adjustment of theophylline. You should stop taking theophylline and seek medical attention if you experience potential signs and symptoms of excessive drug levels such as nausea, vomiting, persistent headache, insomnia, and rapid heartbeat. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
When theophylline is given with enteral (tube) feedings, blood levels may be decreased due to interference with its absorption. This may reduce the effectiveness of the medication. To minimize potential for interaction, you may interrupt the feeding for one hour before and one hour after the theophylline dose. You may need more frequent blood tests to monitor theophylline levels.
Therapeutic duplication warnings
No therapeutic duplications were found for your selected drugs.
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.